Nebraska, 2015

Damaging Wind in Nebraska, August 27, 2015

August 27, 2015 · NWS GID · 1 event in 1 county or zone

Despite a fairly favorable setup for severe thunderstorms on this Thursday afternoon and evening, the ingredients didn't quite come together across the vast majority of South Central Nebraska, with radar data suggesting only the presence of a few strong storms roaming counties along and north of Interstate 80. However, a delayed storm report received the next day revealed that a tiny fraction of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$4.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Despite a fairly favorable setup for severe thunderstorms on this Thursday afternoon and evening, the ingredients didn't quite come together across the vast majority of South Central Nebraska, with radar data suggesting only the presence of a few strong storms roaming counties along and north of Interstate 80. However, a delayed storm report received the next day revealed that a tiny fraction of the area did in fact experience a severe wind event: a Merrick County farmer reported a flipped irrigation pivot and significant crop damage in a localized area near Silver Creek. Although radar data was inconclusive regarding the severity of these winds (due in part to the lowest beam height situated 6,000 feet above ground level at that distance), a fairly strong reflectivity core did pass through that area around 9 p.m. CDT within an environment featuring strong low level wind shear (see below). A few hours prior to the Merrick County damage, northwestern portions of South Central Nebraska narrowly avoided a severe weather threat from a cluster of splitting supercells in Custer County. However, these storms weakened before entering local counties such as Dawson and Valley. Then, between 8-10 p.m. CDT, a handful of strong multicell storms flared up within the northeast quadrant of South Central Nebraska in response to a strengthening low level jet, including the Merrick County storm. While additional non-severe storms lingered over northeast counties such as Nance, Merrick and Polk past the midnight hour, all of South Central Nebraska was storm-free by 2:30 a.m. CDT.

This was a somewhat unusual severe weather setup by late-August standards, as a seasonably well-defined surface low and attendant eastward-arcing warm front became established over the heart of South Central Nebraska during the afternoon and evening. Although mid/upper level flow wasn't overly strong, a fairly compact vort max tracked over central Nebraska, well to the north of an expansive ridge anchored over northern Mexico. In addition, a seasonably-strong southerly low level jet ramped up to around 40 knots over much of central and eastern Nebraska by early evening. The combination of this low level jet and the underlying surface warm front yielded an impressive 30 knots of 0-1 kilometer low level wind shear around the time of the Merrick County wind damage. Other early-evening mesoscale parameters were more modest, including roughly 1000 J/kg most-unstable CAPE and 30 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 27, 6:00 PM CST, 2 hours earlier.

Area forecast discussion, Aug 27, 6:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT THU AUG 27 2015

.UPDATE...
ISSUED AT 657 PM CDT THU AUG 27 2015

UPDATED THE EVENING FORECAST TO TACK ON DAWSON AND BUFFALO
COUNTIES TO THE SEVERE THUNDERSTORM WATCH. AS THE THUNDERSTORMS
NEAR THE SURFACE LOW ARE MOVING EAST SOUTHEAST.

UPDATE ISSUED AT 609 PM CDT THU AUG 27 2015

UPDATED THE FORECAST TO INCLUDE A SEVERE THUNDERSTORM WATCH FOR
MAINLY NORTHERN AND EASTERN AREAS OF THE COUNTY WARNING
AREA...INCLUDING GRAND ISLAND. THERE COULD BE AN ISOLATED TORNADO
IN THIS AREA AS WELL.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 338 PM CDT THU AUG 27 2015

MAIN CONCERN THROUGH THE SHORT TERM LIES WITH THE APPROACHING
UPPER LEVEL DISTURBANCE MAKING ITS WAY OUT OF THE NRN/CENTRAL
ROCKIES...AND THE RESULTING THUNDERSTORM CHANCES. HAVE STARTED TO
SEE SOME SCATTERED LIGHT PRECIP DEVELOP ACROSS PORTIONS OF THE CWA
...WITH ACTIVITY EXPECTED TO INCREASE WITH TIME THE REST OF THIS
AFTERNOON AND EVENING AS THE SYSTEM MOVES IN. AT THE
SFC...CURRENTLY HAVE LOW PRESSURE CENTERED ROUGHLY OVER KMCK...A
TROUGH AXIS EXTENDS NORTH INTO CENTRAL SD...WITH A WARM FRONT IN
THE CENTRAL PORTIONS OF THE NEB/KS STATE LINE AND COLD FRONT
SITTING OVER WRN KS. THERE HAS BEEN PLENTY OF CLOUD COVER ACROSS
THE AREA...HELPING KEEP TEMPS NORTH OF THAT WARM FROM IN THE 80S.
TO THE SOUTH ACROSS PART OF OUR KS COUNTIES...ESP IN AREAS AROUND
PHG/HYS/RSL...GOOD MIXING TANKED DEWPOINTS INTO THE MID
50S...WHILE TEMPS ROSE TO NEAR EITHER SIDE OF 100 DEGREES. SPC
MESO PAGE SHOWS MLCAPE VALUES IN EXCESS OF 2000 J/KG...WITH
GRADUALLY DIMINISHING CAPPING REMAINING IN PLACE.

HAS BEEN LITTLE CHANGE WITH THE GENERAL STORY WITH THE BRUNT OF
THE THIS UPPER LEVEL DISTURBANCE BASICALLY PUSHING EAST NEAR THE
NE/SD STATE LINE...WITH HI RES MODELS SHOWING ADDITIONAL ACTIVITY
EXPECTED TO DEVELOP WITHIN THE COMING HOURS JUST OFF TO THE NW OF
THE CWA...SLIDING INTO MAINLY NRN PORTIONS OF THE CWA THEREAFTER.
KEPT THE HIGHER POPS ACROSS NRN THEN ERN PORTIONS OF THE CWA THIS
EVENING/OVERNIGHT...COVERAGE ELSEWHERE LOOKS TO BE MORE SCATTERED
IN NATURE. IN ADDITION TO THE INSTABILITY IN PLACE...MODELS SHOW
THAT DEEPER LAYER SHEAR IS SUFFICIENT FOR SEVERE WEATHER TO BE A
CONCERN...HAIL/DAMAGING WINDS REMAIN THE PRIMARY CONCERN...BUT
CANT COMPLETELY RULE OUT AN ISOLATED TORNADO WITH THE SFC
LOW/FRONTAL BOUNDARIES IN THE AREA.

ACTIVITY WILL CONTINUE PUSHING EAST OVERNIGHT...AND HAVE POPS
TRENDING DOWN BETWEEN 06-12Z. CONFIDENCE IN THE TIMING OF PRECIP
MOVING OUT ISNT THE HIGHEST...THINKING FORECAST IS ON THE SLOWER
SIDE...AND DID KEEP THE LINGERING 20 POPS INTO EARLY FRIDAY
MORNING. THE REMAINDER OF THE DAYTIME HOURS FRIDAY IS DRY...WITH
NORTHWESTERLY WINDS EVENTUALLY MOVING THROUGH THE ENTIRE CWA
DURING THE MORNING BEHIND THE MAIN FRONT. NOT A SIGNIFICANTLY
COOLER AIR MASS...BUT HIGHS EXPECTED TO BE DOWN A BIT FROM TODAY
/WOULD HAVE LIKELY BEEN A MORE NOTABLE CHANGE IF WE HAD MORE SUN
TODAY/...RANGING FROM NEAR 80 IN THE NORTHEAST TO THE MID 80S IN
THE SW.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 338 PM CDT THU AUG 27 2015

TOP TO BOTTOM...THIS IS THE OVERALL "QUIETEST" LONG TERM FORECAST
(DAYS 2-7) THIS FORECASTER HAS WORKED IN A COUPLE MONTHS NOW.
OFFICIALLY...ALL 12 OF THESE DAY/NIGHT FORECAST PERIODS CONTINUE
CARRYING A DRY FORECAST CWA-WIDE (SEE BELOW FOR POSSIBLE
CAVEATS)...AND TEMPERATURES LOOK TO BE QUITE CONSISTENT WITH HIGHS
ON MOST DAYS IN THE MID-80S TO LOW-90S RANGE...AND OVERNIGHT LOWS
MAINLY SOMEWHERE IN THE 60S...EXCEPT FOR MORE WIDESPREAD COVERAGE
OF COOLER 50S RIGHT AWAY FRIDAY NIGHT ESPECIALLY IN NEB ZONES. IN
OTHER WORDS...VERSUS NORMALS/AVERAGES...MOST OF THIS TIME FRAME IS
LOOKING TO AVERAGE A FEW DEGREES WARMER...BUT CERTAINLY NOTHING
ALL THAT UNUSUAL FOR LATE AUGUST/EARLY SEPTEMBER.

DIGGING A BIT DEEPER INTO THE PRECIPITATION FORECAST...ALTHOUGH
THE FRIDAY NIGHT THROUGH MONDAY DAYTIME FORECAST IS ABOUT AS
CLOSE TO "GUARANTEED DRY" AS ONE CAN NORMALLY GET IN THE DAY 2-4
TIME FRAME...PLEASE...PLEASE NOTE THAT LATER FORECASTS MAY
ULTIMATELY END UP INSERTING LOW-END SHOWER/THUNDERSTORM CHANCES
INTO AT LEAST PARTS OF THE CWA DURING THE MONDAY NIGHT-TUESDAY
NIGHT TIME FRAME. THIS WOULD ESPECIALLY BE THE CASE IF THE LATEST
GFS SOLUTION MAINTAINS ITSELF FORWARD...WITH A DECENT SIGNAL FOR
QPF ESPECIALLY BOTH MONDAY NIGHT AND TUESDAY NIGHT. HOWEVER...AT
LEAST FOR NOW THIS SOLUTION LOOKS A BIT "FISHY"/OVERDONE...AND
BESIDES...THE LAST FEW ECMWF RUNS HAVE BEEN MORE SPARSE WITH THESE
THUNDERSTORM CHANCES. AFTER WEIGHING THE VARIOUS PROS/CONS OF
POSSIBLY INTRODUCING LOW-END THUNDERSTORM CHANCES INTO THIS TIME
FRAME...HAVE OPTED TO MAINTAIN SOME FORECAST CONSISTENCY FOR NOW
BY LEAVING PRECIP CHANCES (POPS) BELOW MENTIONABLE 15 PERCENT
LEVELS. BESIDES...FROM A "FORECAST FLIP- FLIP"
PERSPECTIVE...YESTERDAY'S DAY SHIFT JUST REMOVED SLIGHT CHANCES
FROM TUESDAY...SO WOULD RATHER NOT TOSS THEM BACK IN ONLY 24 HOURS
LATER WITHOUT STRONGER MODEL SUPPORT.

IN OTHER DEPARTMENTS...HAVE MADE SOME FAIRLY MINOR UPWARD TRENDING
TO DAYTIME SOUTHERLY WIND SPEEDS...ESPECIALLY ON SUNDAY...BUT TO
THE MON-THURS TIME FRAME AS WELL. IN OTHER WORDS...ALONG WITH
THE SEASONABLY WARM TEMPERATURES LOOKS TO COME SEVERAL DAYS OF AT
LEAST "BREEZY" CONDITIONS...BUT NOTHING THAT YET APPEARS TO
FEATURE WIDESPREAD SUSTAINED SPEEDS OF 20+ MPH.

CONSIDERED JOINING NWS OAX TO MY EAST WITH A MENTION OF "PATCHY
FOG" FOR LATE FRIDAY NIGHT/EARLY SATURDAY MORNING...BUT GIVEN
THIS IS STILL OUT IN THE 3RD-4TH PERIOD...OPTED TO HOLD OFF FOR
NOW UNLESS/UNTIL VARIOUS FOG GUIDANCE (INCLUDING SREF PROBABILITY
OF VISIBILITY LESS THAN 3 MILES) STARTS SHOWING A STRONGER SIGNAL
OF MORE WIDESPREAD FOG POTENTIAL. CERTAINLY SOMETHING FOR UPCOMING
SHIFTS TO KEEP AN EYE ON THOUGH.

FINISHING UP WITH A LOOK AT SOME DAILY/NIGHTLY DETAIL IN 12-36
HOUR BLOCKS:

FRIDAY EVENING/NIGHT: RIGHT AWAY EARLY IN THE EVENING...THE
SHORTWAVE TROUGH RESPONSIBLE FOR STORM POTENTIAL DURING THE SHORT
TERM WILL BE IN THE PROCESS OF DEPARTING EAST-SOUTHEAST THROUGH
IA/IL...WHILE AT THE SURFACE A FAIRLY WELL-DEFINED COLD FRONT WILL
EXTEND SOUTHWESTWARD FROM A LOW PRESSURE CENTER OVER IA INTO
NORTHEAST/SOUTHERN KS. VARIOUS MODELS SUPPORT THE POSSIBILITY OF
EARLY-EVENING CONVECTION POTENTIALLY FLIRTING RATHER CLOSE TO THE
SOUTHEAST FRINGES OF THE CWA BEFORE MOVING FARTHER AWAY WITH
TIME...BUT BARRING A NOTICEABLE SLOW DOWN OF THE AFOREMENTIONED
FRONT...FEEL PRETTY CONFIDENT IN MAINTAINING THE DRY FORECAST CWA-
WIDE FOR THE ENTIRE NIGHT. OTHERWISE...BROAD SURFACE HIGH PRESSURE
SETTLING IN WILL PROMOTE LIGHT NORTHERLY EVENING BREEZES BECOMING
MORE LIGHT/VARIABLE LATE IN THE NIGHT. AS MENTIONED ABOVE...WILL
HAVE TO KEEP AN EYE OUT FOR AT LEAST PATCHY FOG POTENTIAL
ESPECIALLY IN EASTERN ZONES LATE IN THE NIGHT. AS FOR LOW
TEMPS...THIS LOOKS LIKE THE COOLEST NIGHT OF THE LONG TERM...WITH
THE MAJORITY OF THE CWA INTO THE UPPER 50S.

SATURDAY/SAT NIGHT: RIGHT OFF THE BAT IN THE MORNING...WILL HAVE
TO KEEP AN EYE OUT FOR THE AFOREMENTIONED FOG POTENTIAL...BUT
HAVE REFRAINED FROM A FORMAL FORECAST MENTION FOR NOW.
OTHERWISE...CONFIDENCE REMAINS QUITE HIGH IN A DRY 24 HOURS AS A
PRONOUNCED...POSITIVELY-TILTED RIDGE AXIS OVERSPREADS THE PLAINS.
HAVE NUDGED UP HIGH TEMPS 1-2 DEGREES MOST AREAS...AIMING FOR A
RANGE FROM MID-80S EAST TO NEAR-90 SOUTHWEST. WITH THE SURFACE
RIDGE AXIS PASSING THROUGH...BREEZES SATURDAY SHOULD BE THE
OVERALL- LIGHTEST OF THE ENTIRE LONG TERM...AVERAGING NO MORE THAN
5-10 MPH FROM VARIABLE DIRECTIONS.

SUNDAY/SUNDAY NIGHT: HIGH CONFIDENCE IN THE DRY FORECAST
PERSISTS...AS IF NOTHING ELSE THE PROMINENT...POSITIVELY-TILTED
MID-UPPER RIDGE AXIS STRENGTHENS EVEN MORE OVER THE LOCAL
AREA...KEEPING FORCING FOR CONVECTION LARGELY NON-EXISTENT.
COMPARED TO SATURDAY...IT LOOKS TO BE A COUPLE DEGREES WARMER AND
CERTAINLY BREEZIER...WITH ESPECIALLY THE WESTERN 1/2 OF THE CWA
LOOKING AT SUSTAINED SPEEDS 15-20 MPH WITH HIGHER GUSTS DURING THE
AFTERNOON.

MONDAY/MONDAY NIGHT: WHILE CONFIDENCE REMAINS RELATIVELY HIGH
(ESPECIALLY FOR 4 DAYS OUT) IN A DRY DAY...PER THE EARLIER
PRECIPITATION PARAGRAPH...CONFIDENCE STARTS TO WANE AT LEAST A
TOUCH MONDAY NIGHT AS THE CENTER OF THE RIDGE AXIS STARTS TO SAG
SOUTHEAST OF THE CWA AND ALLOWS POTENTIAL FOR A FEW STORMS TO AT
LEAST IMPINGE INTO WESTERN NEBRASKA. WILL KEEP THE CWA DRY FOR
NOW...AS THE GFS SOLUTION APPEARS A BIT TOO AGGRESSIVE.

TUESDAY/TUESDAY NIGHT: AGAIN...AS ALREADY COVERED ABOVE...KEEPING
THESE 24 HOURS VOID OF AT LEAST SLIGHT PRECIP CHANCES MAY BE
INCREASINGLY-DIFFICULT GOING FORWARD (ESPECIALLY TUESDAY NIGHT PER
THE GFS). STILL THOUGH...AM A BIT SUSPECT THAT MUCH CONVECTION
WILL BE ABLE TO DEVELOP...AS EVEN THOUGH THE RIDGE AXIS CONTINUES
TO SUPPRESS A BIT...THERE ARE ALSO CERTAINLY NO PROMINENT MID-
UPPER FEATURES TO PROMOTE THUNDERSTORM DEVELOPMENT. IN THE
END...DECIDED THAT "SILENT" 10 POPS ARE THE BEST ROUTE FOR NOW
UNTIL IT DRAWS NEARER.

WEDNESDAY DAYTIME-THURSDAY DAYTIME: ALTHOUGH CERTAINLY CANNOT
"GUARANTEE" THAT THESE LAST 36 HOURS MAINTAIN A DRY FORECAST ALL
THE WAY THROUGH...THIS IS FAR ENOUGH OUT IN TIME THAT DIDN'T EVEN
CONSIDER "RUINING" THE GOING DRY FORECAST YET. IN THE MID- UPPER
LEVELS...THE ECMWF/GFS ARE IN PRETTY GOOD AGREEMENT THAT THE LOCAL
REGION ONLY SEES LIMITED FORCING ALONG THE VERY SOUTHEAST FRINGES
OF STRONGER FLOW ASSOCIATED WITH A LARGER-SCALE TROUGH STILL
CENTERED WELL TO THE NORTHWEST OVER THE PACIFIC NORTHWEST REGION.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 657 PM CDT THU AUG 27 2015

COULD HAVE SOME SEVERE STORMS AROUND AS A SURFACE LOW TRACKS EAST
THIS EVENING. UNSURE OF VISIBILITY NEAR THUNDERSTORMS AND TIMING
OF STORMS THIS EVENING AS WELL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...HEINLEIN
SHORT TERM...ADP
LONG TERM...PFANNKUCH
AVIATION...HEINLEIN
Hazardous weather outlook, Aug 27, 6:11 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
711 PM CDT THU AUG 27 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
711 PM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING INTO TONIGHT.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THIS EVENING THROUGH
TONIGHT. THERE WILL BE THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS...MAINLY THROUGH THE EVENING HOURS. HAIL NEAR THE
SIZE OF GOLF BALLS AND WIND GUSTS NEAR 60 MPH ARE THE PRIMARY
HAZARDS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT MAINLY
FOR LOCATIONS NORTH OF INTERSTATE 80 IN SOUTH CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 27, 4:02 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
502 PM CDT THU AUG 27 2015

KSZ007-NEZ086-272245-
JEWELL KS-NUCKOLLS NE-
502 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL AND SOUTHERN
NUCKOLLS COUNTIES UNTIL 545 PM CDT...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESBON...OR 29 MILES NORTHWEST OF BELOIT...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...BURR OAK...HARDY...RUSKIN...ESBON...WEBBER...
BOSTWICK AND LOVEWELL STATE PARK.

LAT...LON 4000 9793 3988 9793 3967 9850 3992 9850
      4000 9832 4000 9828 4002 9827 4021 9784
      4017 9782 4000 9782
TIME...MOT...LOC 2201Z 241DEG 35KT 3985 9837

HEINLEIN
Special weather statement, Aug 27, 4:39 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT THU AUG 27 2015

KSZ018-272330-
OSBORNE KS-
539 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSBORNE COUNTY UNTIL 630
PM CDT...

AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF NATOMA...OR 49 MILES SOUTHEAST OF PHILLIPSBURG...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN OSBORNE
COUNTY.

LAT...LON 3915 9904 3941 9850 3940 9849 3913 9849
      3913 9905
TIME...MOT...LOC 2239Z 242DEG 28KT 3909 9893

HEINLEIN
Special weather statement, Aug 27, 6:23 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT THU AUG 27 2015

NEZ060-061-280115-
DAWSON NE-BUFFALO NE-
723 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON AND
NORTHWESTERN BUFFALO COUNTIES UNTIL 815 PM CDT...

AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EDDYVILLE...OR 22 MILES NORTHEAST OF LEXINGTON...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...SUMNER...MILLER AND EDDYVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4105 9964 4105 9904 4084 9911 4099 9966
TIME...MOT...LOC 0022Z 284DEG 22KT 4106 9952

HEINLEIN

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Merrick

When
August 27, 8:00 PM CST
Where
Merrick County, 5 mi WSW of Silver Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$4.0 million
Reported by
Public
Coordinates
41.292, -97.759

Wind gusts estimated near 70 MPH blew over an irrigation pivot and resulted in significant crop damage within a localized area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592143.